Thursday, November 19, 2015

Gratitude, Tempered

The symbol is a start,
but it's not enough
 My thoughts are with Paris 
... and with Nigeria
... and with Baghdad
... and with Lebanon
... and Israel
... and Camaroon
... and Chad
... and Egypt
... and Somalia
... and all the other areas that have been attacked recently, and continue to be targeted and live in fear.

Now's the time, leading up to Thanksgiving, when we usually think (and write) about all the things that make us feel grateful.  That's a little harder now, when the news - and our social media news feeds - are filled with so much negativity:

Saturday, November 7, 2015

When Bad News is Good News

They say time flies when you’re having fun … well let me tell you, time has been like a turtle crawling through molasses for me.  There’s been a lot of change – with my medications, my symptoms, my diagnoses (see the updated What’s Wrong page), and my medications again.  Honestly, the past couple of weeks have been the worst it’s ever been … but Silver Lining Girl realizes that may have been necessary to figure things out – and (hopefully) make them better.

For the past 4 years, I’ve cycled through a dozen diagnoses, countless tests, and medication changes each step of the way (all this after being dismissed and disregarded by doctors for 4 years before that because there were no “visible” symptoms).  Doctors initially said I had "something autoimmune" (meaning that my immune system is attacking healthy cells in my body, rather than protecting me from infection) affecting my joints, my skin, and my body as a whole (systemic symptoms like debilitating fatigue, fever/chills, etc.), but they couldn't pin down which disease(s) caused my symptoms.  Prednisone has been the only thing to keep the swelling in check, but it’s brought with it a number of side effects: 100lb weight gain, weakened bones and teeth, Cushing Syndrome, gastritis, blurred vision, and more … and still has not been enough to take away the pain.  For these reasons, we’d tried to get off the Prednisone a bunch of times … but each time we tried, my feet and ankles swelled up within just a couple of days, forcing me to go back on the Prednisone.


A few months ago, I decided that I didn’t care about the swelling – it was better than some of the long term problems that Prednisone was giving me.  It wasn’t just vanity – the weight that it caused me to gain was making everything else worse, and was more likely to break my weakened bones.  I guess part of it was vanity: I didn’t want to become a fat, blind, toothless, bearded lady who breaks bones every time she moves.  Either way, I needed to get off the Prednisone, and my doctors agreed.

We spent several months “weaning off” the Prednisone, and – as expected – my feet and ankles started swelling more.  By the time I was completely off it, my feet had gotten so big they couldn’t fit into any of my shoes.  I could barely walk – I started using a cane for the first time (which I had to accessorize with hippie scarves like a Steven Tyler microphone), and had difficulty even with that.  I went back to my rheumatologist (who had never seen me this bad), and she immediately added some new medications to help, including steroid injections in both my ankles (which wouldn’t have the same side effects as the oral Prednisone).  She ordered a bunch of lab tests, and finally got some answers – or at least some direction.  That led to more tests, more specialists, more questions … and ultimately, to more answers.